Alert archive / Hawaii / High Wind Warnings in 2024

High Wind Warning 4, NWS Honolulu, HI

January 24, 2024Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Jan 24, 2024, 9:26 AM HST for Hawaii County, Hawaii. It took effect at Jan 24, 2024, 2:45 PM HST. It was in force for 49 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 24, 2024, 9:26 AM HST (19:26 UTC)
In effect from
Jan 24, 2024, 2:45 PM HST
Expired
Jan 26, 2024, 3:15 PM HST
In force
49 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 7.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2024-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2024-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WWHW70 PHFO 241926
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
926 AM HST Wed Jan 24 2024

...WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR NIIHAU KAUAI OAHU
MOLOKAI LANAI AND FOR LOWER ELEVATIONS ON MAUI...
...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS STARTING
THIS AFTERNOON...

.Strong and gusty southwest winds are expected through this afternoon
in the lower elevations of the smaller islands as a cold front 
moves down the island chain. Winds will be strongest in and near 
heavy showers, and where terrain most accelerates the flow over 
the north and east side of the islands, and over portions of central
Oahu. Over the Big Island Summits, west winds gradually increasing
through the day, becoming dangerously strong tonight. 

HIZ028-250830-
/O.NEW.PHFO.HW.W.0004.240125T0200Z-240126T0400Z/
Big Island Summits-
926 AM HST Wed Jan 24 2024

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 PM
HST THURSDAY...

* WHAT...West winds strengthening to 40 to 60 mph tonight, with 
  gusts near 80 mph expected.

* WHERE...Big Island Summits.

* WHEN...From 4 PM this afternoon to 6 PM HST Thursday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

HIZ001-006-007-009>011-015-017-018-029>032-035>047-250400-
/O.CON.PHFO.WI.Y.0006.000000T0000Z-240125T0400Z/
Niihau-Waianae Coast-Oahu North Shore-Olomana-Central Oahu-
Waianae Mountains-Lanai Mauka-Maui Windward West-
Maui Leeward West-Kauai North-Kauai East-Kauai South-
East Honolulu-Koolau Windward-Koolau Leeward-Molokai Windward-
Molokai Southeast-Molokai North-Molokai West-
Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-
926 AM HST Wed Jan 24 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts over 50 mph.

* WHERE...Portions of Kauai, Lanai, Molokai, Niihau, Oahu, and 
  lower elevations of Maui.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages.

&&

$$

Birchard
6 follow-up statements
819 
WWHW70 PHFO 250045
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
245 PM HST Wed Jan 24 2024

...WIND ADVISORY EXTENDED UNTIL MIDNIGHT HST TONIGHT FOR OAHU 
MOLOKAI LANAI AND FOR LOWER TONIGHT ELEVATIONS ON MAUI... 
...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS UNTIL 
6 PM HST THURSDAY...
...WIND ADVISORY CANCELLED FOR KAUAI AND NIIHAU...

.Strong and gusty southwest winds are expected through this 
evening in the lower elevations of Oahu and Maui County as a cold
front passes. Winds will be strongest in and near heavy showers, 
and where terrain most accelerates the flow over the north and 
east side of the islands, and over the central portions of Oahu 
and Maui. Over the Big Island Summits, west winds will continue to 
increase through the evening, becoming dangerously strong tonight.

HIZ001-029>031-250145-
/O.CAN.PHFO.WI.Y.0006.000000T0000Z-240125T0400Z/
Niihau-Kauai North-Kauai East-Kauai South-
245 PM HST Wed Jan 24 2024

...WIND ADVISORY IS CANCELLED...

Winds have diminished below Advisory level speeds.

$$

HIZ028-251415-
/O.EXT.PHFO.HW.W.0004.240125T0045Z-240126T0400Z/
Big Island Summits-
245 PM HST Wed Jan 24 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...West winds strengthening to 40 to 60 mph tonight, with 
  gusts near 80 mph expected.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

HIZ006-007-009>011-015-017-018-032-035>047-251000-
/O.EXT.PHFO.WI.Y.0006.000000T0000Z-240125T1000Z/
Waianae Coast-Oahu North Shore-Olomana-Central Oahu-
Waianae Mountains-Lanai Mauka-Maui Windward West-
Maui Leeward West-East Honolulu-Koolau Windward-Koolau Leeward-
Molokai Windward-Molokai Southeast-Molokai North-Molokai West-
Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-
245 PM HST Wed Jan 24 2024

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

* WHAT...Southwest winds 20 to 30 mph with gusts over 50 mph.

* WHERE...Portions of Lanai, Molokai, Oahu, and lower elevations 
  of Maui.

* WHEN...Until midnight HST tonight.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages.

&&

$$

Birchard
720 
WWHW70 PHFO 250614
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
814 PM HST Wed Jan 24 2024

...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS REMAINS
IN EFFECT UNTIL 6 PM HST THURSDAY...
...WIND ADVISORY CANCELLED FOR ALL OTHER AREAS...

.Westerly winds over the summits and upper slopes of the Big 
Island will strengthen tonight, and remain dangerously strong 
through Thursday. Winds in the lower elevations have diminished. 

HIZ006-007-009>011-015-017-018-032-035>047-250715-
/O.CAN.PHFO.WI.Y.0006.000000T0000Z-240125T1000Z/
Waianae Coast-Oahu North Shore-Olomana-Central Oahu-
Waianae Mountains-Lanai Mauka-Maui Windward West-
Maui Leeward West-East Honolulu-Koolau Windward-Koolau Leeward-
Molokai Windward-Molokai Southeast-Molokai North-Molokai West-
Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-
814 PM HST Wed Jan 24 2024

...WIND ADVISORY IS CANCELLED...

Southwest winds have diminished below Wind Advisory criteria, and
will continue to weaken overnight. 

$$

HIZ028-251915-
/O.CON.PHFO.HW.W.0004.000000T0000Z-240126T0400Z/
Big Island Summits-
814 PM HST Wed Jan 24 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...West winds 40 to 60 mph with localized gusts over 75 
  mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

Birchard
663 
WWHW70 PHFO 251321
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
321 AM HST Thu Jan 25 2024

...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS REMAINS
IN EFFECT UNTIL 6 PM HST THURSDAY... 

.Westerly winds over the summits and upper slopes of the Big
Island will remain dangerously strong through today.

HIZ028-260400-
/O.CON.PHFO.HW.W.0004.000000T0000Z-240126T0400Z/
Big Island Summits-
321 AM HST Thu Jan 25 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...West winds 40 to 60 mph with localized gusts over 75 
  mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$
037 
WWHW70 PHFO 260151
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
351 PM HST Thu Jan 25 2024

...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS REMAINS
IN EFFECT UNTIL 6 PM HST THURSDAY...

.Westerly winds over the summits and upper slopes of the Big
Island will remain dangerously strong through tonight.

HIZ028-261500-
/O.EXT.PHFO.HW.W.0004.000000T0000Z-240126T1600Z/
Big Island Summits-
351 PM HST Thu Jan 25 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...West winds 25 to 55 mph with localized gusts over 70 
  mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$
924 
WWHW70 PHFO 261310
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
310 AM HST Fri Jan 26 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM THIS EVENING FOR THE
BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA...

HIZ028-270400-
/O.EXT.PHFO.HW.W.0004.000000T0000Z-240127T0400Z/
Big Island Summits-
310 AM HST Fri Jan 26 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...West winds 55 to 65 mph with higher gusts.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$
628 
WWHW70 PHFO 270115
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
315 PM HST Fri Jan 26 2024

...HIGH WIND ADVISORY IN EFFECT UNTIL 4 PM HST SUNDAY FOR THE BIG
ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA...

HIZ028-271415-
/O.CAN.PHFO.HW.W.0004.000000T0000Z-240127T0400Z/
/O.NEW.PHFO.WI.Y.0007.240127T0115Z-240129T0200Z/
Big Island Summits-
315 PM HST Fri Jan 26 2024

...WIND ADVISORY IN EFFECT UNTIL 4 PM HST SUNDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 30 to 50 mph with localized gusts to 60 mph.

* WHERE...Big Island Summits.

* WHEN...Until 4 PM HST Sunday.

* IMPACTS...Winds this strong can make driving and walking
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Jan 24, 3:50 AM HST, 5 hours 36 minutes earlier.

Area forecast discussion, Jan 24, 3:50 AM HST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
350 AM HST Wed Jan 24 2024

.SYNOPSIS...
Gusty south to southwest winds into Thursday, as a pair of fronts
move through the island chain. Increased rain chances will accompany
this system as well through Wednesday night. Drier conditions and
light winds will follow over the western end of the state Thursday
through Friday, while some moisture lingers over the eastern end
as the front stalls and weakens. Moderate to breezy southwest
winds and increasing moisture will return over the weekend as the
next cold front approaches.

&&

.DISCUSSION...
Water vapor imagery shows a negatively-tilted upper trough advancing
toward Kauai and beginning to lift northeastward. This trough is
driving a cold front, currently around 400 miles northwest of Kauai,
toward a stationary front located around 120 miles northwest of Kauai.
A low cloud band and line of showers ahead of the frontal system are
now over Kauai, along with some developing low cloud and shower bands
moving over Oahu and Maui County in the southerly flow in advance
of the front. The stationary front is forecast to be reinvigorated
as it is pushed through the state today through Thursday.

As the fronts are pushed toward and through the state, a tightening
of the pressure gradient will result in strong and gusty southwest
winds into this evening. The high resolution model guidance overnight
indicated low-end advisory level winds over the islands, so an update
to the forecast was made to increase winds over and downwind of the
island terrain. As a result, a Wind Advisory was issued for these
areas of Niihau through Maui, excluding the summit of Haleakala for
the time being, in effect until 6 PM this evening. The line of showers
currently over and around Kauai will advance down the island chain
today, reaching Oahu later this morning and the eastern end of the
state late Wednesday through Thursday. Although significant rainfall
is not anticipated, some showers could become locally heavy at times
with some minor ponding on roadways and elevated stream levels
possible.

As the front reaches and stalls over the eastern end of the state
tonight and Thursday, the southerly winds out ahead of it will
likely reach Wind Advisory speeds at the summits of the Big Island,
and potentially Haleakala as well. Drier conditions and light winds
will follow over the western end of the state Thursday through Friday.
Some rain chances will linger for Maui County and the Big Island
into Friday morning, as the moisture axis associated with diminishing
front stalls over the eastern end of the island chain. Moderate
to breezy southwest winds and increasing moisture will return over
the coming weekend as the next cold front nears the state from
the northwest.

&&

.AVIATION...
A cold front will approach Kauai from the west today, then slide
eastward across the island chain through tonight. Ahead of the
feature, scattered to numerous showers will first affect Kauai and
Oahu, then Maui County, and by mid-day Thursday, to a lesser
extend, the Big Island.

South to southwesterly flow will increase ahead of the aforementioned
front and become windy by this afternoon. AIRMET TANGO will likely
be needed at a later time along north through east sections of
the islands, in the lee of the mountains, for tempo moderate
turbulence.

AIRMET SIERRA remains in effect above 2500 feet for Kauai for
tempo mountain obscuration from clouds and showers.

&&

.MARINE...
A front passing over Kauai early this morning will slowly move
down the island chain through early Thursday. The passage of this
boundary will result in fresh to locally strong southwesterlies in
its wake with winds east of the front remaining southeasterly or
southerly through tonight. Wind magnitudes over most of the
coastal zones will achieve Small Craft Advisory (SCA) levels today
and hold there through this evening in direct association with
the tight west-to-east pressure gradient associated with the
southeast advancing front into the central waters. As high
pressure builds in over the state, moderate southwesterlies will
gradually weaken and veer more westerly this weekend as the front
washes out in the vicinity of the eastern waters. The next front
is forecast to clip the northern waters this weekend. Today's
large, generally medium period west northwest swell and another
similar swell scheduled to arrive late tonight into Thursday will
keep seas elevated...especially around Kauai and more exposed
waters surrounding Oahu. While winds die off Thursday, the SCA
will be scaled back to the west to account for these higher seas
brought on by the arrival of the reinforcing west northwest swell.

The current west northwest (290-320 degree) swell will hold near
High Surf Advisory (HSA) level surf along many north and west-
facing shores today. This swell will gradually decline this
morning but will still provide the occasional advisory level sets
through the day. A reinforcing moderate size, medium period west
northwest swell arriving tonight into Thursday will warrant
holding onto the ongoing HSA. Because of the more westerly
direction of these recent swells, Oahu and Maui's north-facing
shores may experience some minor shadowing by Kauai. However,
coastal areas of west Big Island better exposed to this west
component will likely continue to see minor overwash onto the
most vulnerable low lying roadways and partially-inundated beaches
through the good part of the day. A large west-northwest (310
degree) swell early next week will again result in these coastal
inundation hazards. East-facing shore light wind wave chop due to
the absence of trades. South- facing shore surf will remain small
except for those areas better exposed to west wrap.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Friday for north and west
facing shores of Niihau, Kauai, Oahu, Molokai, north facing
shores of Maui, and west facing shores of Lanai and the Big
Island.

Wind Advisory until 6 PM HST this evening for Niihau-Waianae
Coast-Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-
Lanai Mauka-Maui Windward West-Maui Leeward West-Kauai North-
Kauai East-Kauai South-East Honolulu-Koolau Windward-Koolau
Leeward-Molokai-Lanai Windward-Lanai Leeward-Lanai South-Maui
Central Valley North-Maui Central Valley South-Windward
Haleakala.

Small Craft Advisory until 6 PM HST this evening for Maui County
Leeward Waters-Pailolo Channel-Alenuihaha Channel-Big Island
Windward Waters-Big Island Leeward Waters.

Small Craft Advisory until 6 PM HST Thursday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters.

&&

DISCUSSION...TS
AVIATION...Thomas
MARINE...Blood

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 11:31 PM HSTWind AdvisoryHFOHonolulu, Kauai, Kalawao21 hr
Jan 24, 8:26 AM HSTSpecial Marine WarningHFO94 min
Jan 24, 9:25 AM HSTSpecial Marine WarningHFO2 hr
Jan 24, 10:00 AM HSTAreal Flood AdvisoryHFOKauai2 hr
Jan 24, 10:47 AM HSTSpecial Marine WarningHFO118 min

Nearby

High Wind Warnings in Hawaii, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.